Alert archive / Michigan / Special Marine Warnings in 2023
Special Marine Warning 21, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Jul 18, 2023, 11:17 AM EDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2023, 11:17 AM EDT (15:17 UTC)
- Expired
- Jul 18, 2023, 12:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jul 18, 10:48 AM EDT, 29 minutes earlier.
Area forecast discussion, Jul 18, 10:48 AM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1048 AM EDT Tue Jul 18 2023 .UPDATE... Issued at 1047 AM EDT Tue Jul 18 2023 Inherited forecast in excellent shape with no significant changes needed. Maintenance of overhead troughing and lingering low level moisture, combined with increasing solar contribution, should again support the development of some scattered showers in our favored maximum convergence areas of eastern upper and northeast lower Michigan this afternoon. Just enough low level instability and deep enough convective cloud depths to support an isolated thunderstorm or two...but definitely nothing severe expected. Otherwise, vast majority of the area will remain dry. A seasonably cool day, with highs expected to range through the 70s. && .NEAR TERM...(Today through Tonight) Issued at 321 AM EDT Tue Jul 18 2023 ...Diurnal convection north and east today... High Impact Weather Potential...minimal. A few non-severe t-storms again possible. 500mb troffing remains over the northern lakes during the day today, before finally shifting eastward tonight. This will maintain coolish temps aloft and correspondingly steepish lapse rates. With strong diurnal heating, and lake breezes as triggers, we should be able to generate some convection again today. Presently, shortwave energy digging across central Superior is helping support a band of sct showers from the Keweenaw to the Straits. This will lead to some early morning showers, mainly in eastern upper MI. Diurnal instability will build toward 300-500 j/kg in eastern upper/ne lower MI, perhaps a smidge higher near APN. We've had little issue turning similar instability the last day or two, into reasonable convective coverage in the afternoon and early evening. This is particularly the case in the along the border between Chippewa and Mackinac Cos, where all sorts of lake breezes will be available. Will kick a small area up to likely pops over far eastern upper MI. A stray TSRA still seems like a reasonable possibility. Nw lower MI will be somewhat shadowed by Lake MI, with drier BL air in place and somewhat warmer temps aloft. This area should stay dry. A few showers could linger into mid/late evening in parts of eastern upper and far northern lower MI. But should shut down faster than they did early this morning, as the upper trof shifts eastward and heights aloft increase. Light winds tonight will again leave us susceptible to at least patchy fog. Max temps near 70f north to upper 70s far se. Lows tonight upper 40s to mid 50s. && .SHORT TERM...(Wednesday through Thursday) Issued at 321 AM EDT Tue Jul 18 2023 HIGH IMPACT WEATHER POTENTIAL: Low-moderate...storms Wednesday- Thursday, heavy rain potential Thursday? PATTERN SYNOPSIS/FORECAST: Anomalous troughing slowly beginning to peel away this evening...as progressive upstream troughing forces ridging into the central Plains. Main upstream niblet in question is punching across the Canadian rockies into Saskatchewan as of 2z. NW-SE oriented confluence zone extends into the Upper Midwest...with a handful of niblets rotating around the core of the upper low; one trekking across the CWA as of 2z...with another swirling down through western Ontario. Not surprisingly....upper jet is strengthening in the vicinity of the confluence zone (increasing to 100kts)..with surface high pressure slipping into the Upper Midwest beneath it. Subtropical ridge otherwise remains steadfast over the SW US...with EMLs extending into the central/southern Plains...and up into Saskatchewan ahead of that dynamic trough. Though some weak moisture continues to feed down into the upper Great Lakes around the upper low...bulk of the moisture still remains to our south and southwest...where the bulk of the convective activity is found...along and south of a BCZ extending from the parent low near James Bay...down through the OH Valley into Kansas...and back up to that next system over Saskatchewan. Upper low to continue to slowly rotate out of the area...as rising heights across the Upper Midwest make their way into the Upper Great Lakes...in response to a disturbance trekking across the International Border. Guidance still hints at some warm advection precip developing over the Mid MS Valley into Wednesday morning, closer to the deeper moisture/better instability, and better jet dynamics (left exit region)...though not impossible some could develop ahead of the niblet over the northern Plains into the Upper Midwest Wednesday morning. Even so...some convection is expected to redevelop ahead of the incoming shortwave trough and its attendant surface low Wednesday night...at which point the flow appears more favorable for upstream warm advection activity to track into/closer to our area. Additionally...as the surface low tracks into the region Thursday...guidance is supportive of this feature deepening with time as better jet dynamics approach the region...though the exact details regarding the trough and resultant surface low itself are still a bit up in the air. Additional energy sneaking into the back of the trough appears to reinforce this idea of cyclogenesis continuing into Thursday night...such that it should remain unsettled into the end of the short term. PRIMARY FORECAST CONCERNS: Rain/storm potential through the period...particularly Wednesday night into Thursday... As mentioned above...while the bulk of the activity is expected to be to our south along the BCZ, where the better forcing, moisture, and instability should reside...I'm not convinced we won't see WAA activity ahead of the northern stream niblet. Setup still seems favorable...as there should be some deeper moisture in place, with some guidance hinting at EMLs managing to spread up into the northern Plains, in the warm sector of the northern system...which could favor additional instability...on top of some potential for isentropic ascent ahead of the surface low. Signals do point toward the thickness gradient being NW-SE over our region...such that any of this upstream development with the northern stream system early Wednesday has distinct potential to track into/near our CWA with time. For now...guidance seems to suggest that we may remain stable enough in the Great Lakes to preclude much of anything getting in here early in the day, with potential for the region to remain dry enough to keep things both north and south of us...but will certainly have to watch and see if even decaying morning convection could throw a wrench into things for the latter part of the day. Otherwise...signals point toward the main show taking place in the afternoon ahead of the system. More than likely, the focus for organized convection will be to our west, closer to the shortwave itself...though with the warm advection setup drifting into our region with time during the day...not out of the question we could end up with some development here, just as they are getting into the main action out to our west ahead of the main cold front, particularly if we are able to get any decent diurnal heating and/or lake breeze development (though not sure that the pressure gradient will be weak enough?). However...looks like we may end up fairly instability-starved Wednesday as mid-levels also warm enough to preclude parcels from becoming buoyant (with or without assistance). Additionally...there are indications we may end up too dry in the low-levels, which could also preclude buoyancy until we begin to saturate...and until cooler air aloft begins to approach the region overnight. Even so...for now, guidance seems to indicate some potential for afternoon shower and storm development across NE Lower Wednesday...so will have to keep an eye on it, though I suspect this will be largely dependent on how much convective cloud debris lingers going into the day Wednesday. Otherwise...looks like deep layer shear increases later Wednesday into Wednesday night as deeper moisture arrives...along with increasing instability...with signals for better precipitation to take place over the EUP, depending on how things evolve. This will bear some watching, particularly if we are able to get anything to fire across NE Lower...though this may not actually happen. For now...guidance soundings suggest skinny CAPE ultimately developing with time Wednesday night into Thursday...which is worth keeping an eye on, as pwats approaching 1.5 inches slip into the region (though there are still signals for better moisture to stay to our south, perhaps even cutting off a better feed of moisture for us?). System looks to deepen as it crosses us, or at the very least, as it departs east of us Thursday. Additional energy appearing to drop into the back of the trough Thursday night could also enhance cyclogenesis potential...though by the time this all takes place, have to wonder if the system will be far enough downstream to preclude as much of the heavy rain potential compared to what we have kind of been thinking the last couple days. Still worth keeping an eye on for the time being...as low-level moisture looks to strengthen with time late Thursday ahead of that next niblet/reinforcing trough axis slipping in. Greatest potential for higher rainfall totals Thursday should be over NE Lower, where there are signals for diurnal instability to develop...unfortunately, where the bulk of recent rainfall has been focused...which has some potential to increase localized flooding potential. Probabilistic guidance seems to indicate increasing confidence in locally higher totals (perhaps an inch?) along and east of I-75 Wednesday night into Thursday...though I do wonder if we will end up with as good of a moisture tap as we would like...given that the system to our south may not be quite as supportive of continued northward advection of deeper moisture beyond the convection. Will keep an eye on things...but for now do expect it should rain. Additionally...any differences in timing/position of the shortwave/surface system Wednesday night into Thursday (which is certainly not set in stone yet) will alter the QPF placement/timing as well. .LONG TERM...(Thursday night through Monday) Issued at 321 AM EDT Tue Jul 18 2023 HIGH IMPACT WEATHER POTENTIAL: Minimal for now. PATTERN SYNOPSIS/FORECAST: As troughing settles back into the Upper Great Lakes for the end of the week...have suspicions things won't necessarily be perfectly quiet as various disturbances trek through the flow...but will be something to monitor going forward. Meanwhile...additional upper energy trekking yet again into the PacNW going into the weekend should lead to the western US ridge axis waning and shifting eastward again. Beyond the weekend...there is increasing uncertainty in just how the pattern will evolve going into the start of next week...namely, how weak will the western ridge end up getting? If it ends up remaining stronger, the flow should become a little more stagnant and amplified...likely keeping things cooler longer than perhaps anticipated. Will be something to monitor in the coming days. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 657 AM EDT Tue Jul 18 2023 Morning fog will lift quickly, with mainly VFR conditions into this evening. Sct showers and perhaps a TSRA will form in eastern upper and ne lower MI today (especially this afternoon), so brief restrictions area at least possible at CIU and APN. Localized fog is likely again late tonight. Light winds. && .MARINE... Issued at 321 AM EDT Tue Jul 18 2023 Light, mainly west to nw winds today, thanks to low pressure to our ne. Light winds tonight. A bit of a southerly breeze develops on Wednesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MSB NEAR TERM...JZ SHORT TERM...FEF LONG TERM...FEF AVIATION...JZ MARINE...JZ
Hazardous weather outlook, Jul 18, 10:49 AM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1049 AM EDT Tue Jul 18 2023 MIZ016>018-020>036-041-042-086>088-095>099-191500- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1049 AM EDT Tue Jul 18 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. There is a small chance for non-severe thunderstorms in eastern upper and northeast lower Michigan this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-191500- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1049 AM EDT Tue Jul 18 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. There is a small chance for non-severe thunderstorms in the waters around eastern upper and northeast lower Michigan this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Nearby
Special Marine Warnings in Michigan, 2023Every special marine warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.